Heroin Overdose Surge
20 October 2013, 06:54
Health bosses have put out a warning after five people in Milton Keynes apparently overdosed on a particularly potent batch of heroin.
All five patients were taken to hospital within a 48 hour period between Thursday 17 October 2013 and Friday 18 October. One of those people has died.
Criminal investigations are taking place. Police and health services want to flag up the risks of taking heroin, to avoid the drug causing further harm to people in the Milton Keynes area.
Emergency medicine consultant Vimal Desai from Milton Keynes Hospital said: “We would normally expect to see one or two patients who have overdosed per week. We have seen five in the last 48 hours – two on Thursday and three on Friday. Sadly one of these patients died.
“The reaction suggests an overdose of heroin, which appears to be a lot more potent than normal. It slows down their breathing and knocks their consciousness level down.
“We would like to warn anyone thinking of taking these drugs that it may be a more potent batch, which can have a much more detrimental effect and can be fatal."
Vicky Holliday from the South Central Ambulance Service said: “If you have a friend or relative you believe may have taken this concentrated form, then they may need help fast. Seek medical assistance from the ambulance service by dialling 999.”
Anyone with any information about the supply of illegal drugs should contact Thames Valley Police on 101.
If you don’t want to speak directly to the police you can contact the independent charity Crimestoppers anonymously on 0800 555 111 or online at Crimestoppers-uk.org. No personal details are taken, information is not traced or recorded and you will not go to court.